Illinois, 2015

Damaging Wind in Illinois, August 18, 2015

August 18, 2015 · NWS LSX · 1 event in 1 county or zone

Storms moved through the area, some produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms moved through the area, some produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 2:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 2:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT TUE AUG 18 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 355 PM CDT TUE AUG 18 2015

PREFRONTAL CONVECTION HAS BLOWN UP ABOUT AS EXPECTED THIS AFTERNOON.
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM THIS EVENING AND
WE'VE HAD SOME SPORADIC REPORTS OF TREE LIMBS DOWN WITH THE
STRONGEST STORMS.  SBCAPE IN EXCESS OF 3000 J/KG INDICATED ON SPC
MESOANALYSIS PAGE AHEAD OF THE CONVECTION WITH A VIGOROUS SHORTWAVE
MOVING INTO WESTERN MISSOURI AT THIS TIME.  MASS FIELDS ON SHORT-
RANGE GUIDANCE CONTINUE TO STREAM INSTABILITY UP INTO THE REGION
THROUGH THE EVENING...AND THIS LOOKS REASONABLE GIVEN THE POSITION
OF THE SHORTWAVE AND SURFACE FRONT.  HAVE TO SAY, THE HRRR DID A
PRETTY GOOD JOB WITH THE CONVECTION THIS AFTERNOON, SO THE SHORT
RANGE FORECAST FOR TONIGHT IS BIASED HEAVILY TOWARD THE HRRR.
EXPECT STORMS CURRENTLY OVER EASTERN KANSAS TO CONTINUE TO DEVELOP
AND MOVE EASTWARD TONIGHT AHEAD OF THE SHORTWAVE.  THERE WILL LIKELY
BE A LUL IN THE THUNDERSTORM ACTIVITY OVER OUR CWFA AFTER 00-02Z,
BUT THE STORMS CURRENTLY IN KANSAS WILL EVENTUALLY MOVE IN AFTER 04-
05Z.  ADDITIONAL DEVELOPMENT IS ALSO POSSIBLE AHEAD OF THE KANSAS
STORMS. THE COLD FRONT WILL SWEEP INTO MISSOURI OVERNIGHT AND SHOULD
BE THROUGH CENTRAL AND INTO EASTERN MISSOURI BY 12Z.

CARNEY

.LONG TERM: (WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 355 PM CDT TUE AUG 18 2015

MODELS CONTINUE TO SUPPORT A FAST SURFACE FRONTAL SOLUTION WHILE
MAINTAINING A SIMILAR TIMING WITH THE UPPER LEVEL PROFILE.  WHILE
THERE SHOULD STILL BE A NICE SLUG OF WIDESPREAD LIFT BUILDING IN
FROM LATE WEDNESDAY MORNING THRU EARLY EVENING...THE COLUMN WILL
BE VERY LIMITED THERMODYNAMICALLY...MEANING LIKE MOSTLY SHOWERS WITH
DIMINISHING CHANCES FOR THUNDER AS THE DAY GOES ALONG.  DECENT RAIN
CHANCES ARE NOW EXPECTED TO LINGER INTO EARLY EVENING BEFORE THEN
MAKING A RAPID EXIT FROM SOUTHWEST TO NORTHEAST FOLLOWED QUICKLY BY
CLEARING SKIES.

WHAT WILL REMAIN IN ITS WAKE WILL BE A RARE COOL AND DRY PERIOD
BEGINNING LATE WEDNESDAY NIGHT THRU FRIDAY AFTERNOON WITH MIN TEMPS
DIPPING INTO THE 50S AND MAX TEMPS ONLY REACHING TO AROUND 80
DEGREES.

THE FRONTAL COMPLEX THAT HAD PUSHED TO OUR SOUTH ON WEDNESDAY
WILL THEN MOVE BACK TO THE NORTH BY SATURDAY TO ALLOW CHANCES FOR
THUNDERSTORMS TO RETURN AND PERSIST THRU THE WEEKEND WITH
TEMPERATURES BACK TO SEASONABLE AVERAGES.

IN YET ANOTHER SIGN THAT AUTUMN IS NOT TOO FAR OFF ANYMORE...ANOTHER
DECENTLY STRONG COLD FRONT PUSHES THRU LATE SUNDAY AND IS
EXPECTED TO BRING AN ENCORE OF THE COOL AND DRY PERIOD FOR MONDAY
AND TUESDAY OF NEXT WEEK.

SOME MODEL DISCREPANCIES THEN EXIST HEADING DEEPER INTO NEXT WEEK
BUT THE GENERAL THEME IS SUMMER THEN REMINDING US THAT IT IS NOT YET
DONE...WITH AN UPPER LEVEL RIDGE ATTEMPTING TO BUILD IN TO POSSIBLY
DELIVER ONE FINAL ROUND OF DANGEROUS HEAT AND HUMIDITY TO CLOSE OUT
AUGUST.

TES

&&

.AVIATION:  (FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 641 AM CDT TUE AUG 18 2015

RADIATIONAL FOG WILL REMAIN POSSIBLE AT KSUS AND KCPS THROUGH 14Z,
OTHERWISE VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH GOOD POTENTIAL FOR IMPACTS AT ALL OF THE TERMINALS.
I HAVE CONSERVATIVELY INTRODUCED TEMPO GROUPS AT ALL OF THE TERMINALS
FOR MVFR FLIGHT CONDITIONS, HOWEVER THE CONDITIONS COULD CERTAINLY
DROP TO IFR WITH GUSTY WINDS. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO IMPACT THE TERMINALS THIS EVENING AS A COLD FRONT
PUSHES INTO THE AREA.

SPECIFICS FOR KSTL:

VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS EASTERN MO WITH GOOD POTENTIAL FOR IMPACTS AT KSTL. I HAVE
CONSERVATIVELY INTRODUCED A TEMPO GROUP FOR MVFR FLIGHT CONDITIONS,
HOWEVER THE CONDITIONS COULD CERTAINLY DROP TO IFR WITH GUSTY
WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL THIS EVENING AS A COLD FRONT PUSHES INTO THE AREA.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 18, 3:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT TUE AUG 18 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
410 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN LIKELY. SOME OF THE STORMS MAY ATTAIN
SEVERE THRESHOLDS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS.
FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO
THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY...MAINLY DURING THE
MORNING HOURS...AND ESPECIALLY FOR THE SAINT LOUIS METRO AREA AND
AREAS TO THE SOUTH AND EAST.

THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING FOR PARTS
OF EASTERN MISSOURI AND SOUTHWESTERN ILLINOIS. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Aug 18, 2:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
08/18/2015  M48 MPH          ST. CHARLES        MO   ASOS

&&

JPK
Local storm report, Aug 18, 2:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
08/18/2015  M48 KNOTS         ST. CHARLES        MO   ASOS

&&

JPK
Local storm report, Aug 18, 3:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            WILSONVILLE             39.07N  89.86W
08/18/2015                   MACOUPIN           IL   EMERGENCY MNGR

            ROUTE 138 NEAR WILSONVILLE CLOSED DUE TO WATER COVERING
            THE ROAD..

&&

JPK
Local storm report, Aug 18, 4:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     O'FALLON                38.78N  90.71W
08/18/2015                   ST. CHARLES        MO   BROADCAST MEDIA

            LARGE TREE BLOWN OVER.

&&

JPK
Local storm report, Aug 18, 4:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     ST. LOUIS               38.64N  90.24W
08/18/2015                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            POWER POLES AND POWER LINES DOWN IN THE LAFAYETTE
            SQUARE AREA.

&&

JPK
Local storm report, Aug 18, 4:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 SE NEW HAVEN          38.56N  91.15W
08/18/2015                   FRANKLIN           MO   BROADCAST MEDIA

            LARGE TREE LIMB FELL ON A CAR CAUSING EXTENSIVE DAMAGE.

&&

JPK

The radar

The St Louis radar (KLSX), 68 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 18, 6:00 PM CST to 6:01 PM CST
Where
St. Clair County, 1.77 mi SSW of Smithton to 1.62 mi SSW of Smithton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.398, -89.997

Several large tree limbs were blown down just south of Smithton. One vehicle sustained moderate damage from a fallen tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603966.